Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 15, NWS Aberdeen, SD

June 8, 2021Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2021, 5:23 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 5:23 PM MDT (23:23 UTC)
Expired
Jun 8, 2021, 6:15 PM MDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 143 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:00 PM MDTHAIL 12 N Firesteel, SD
Jun 8, 6:20 PM MDTTSTM WND GST 608 Se Klein Ranch, SDSMALL TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-518 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS53 KABR 082323
SVRABR
SDC031-041-090015-
/O.NEW.KABR.SV.W.0015.210608T2323Z-210609T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
523 PM MDT Tue Jun 8 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Corson County in north central South Dakota...
  Northwestern Dewey County in north central South Dakota...

* Until 615 PM MDT.

* At 523 PM MDT, a severe thunderstorm was located 8 miles east of
  Shambo Ranch, or 34 miles north of Dupree, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Klein Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4577 10118 4539 10115 4542 10147 4547 10147
      4547 10176 4567 10177
TIME...MOT...LOC 2323Z 264DEG 26KT 4555 10165 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
3 follow-up statements
358 
WWUS53 KABR 082340
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
540 PM MDT Tue Jun 8 2021

SDC031-041-090015-
/O.CON.KABR.SV.W.0015.000000T0000Z-210609T0015Z/
Corson SD-Dewey SD-
540 PM MDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN CORSON AND NORTHWESTERN DEWEY COUNTIES...

At 540 PM MDT, a severe thunderstorm was located 8 miles southwest of
Klein Ranch, or 36 miles north of Dupree, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Firesteel, Black Horse, Klein Ranch and southern Standing Rock
Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4577 10118 4539 10115 4542 10147 4547 10147
      4547 10171 4568 10166
TIME...MOT...LOC 2340Z 264DEG 26KT 4556 10147 

HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
241 
WWUS53 KABR 082359
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
559 PM MDT Tue Jun 8 2021

SDC031-041-090015-
/O.CON.KABR.SV.W.0015.000000T0000Z-210609T0015Z/
Corson SD-Dewey SD-
559 PM MDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN CORSON AND NORTHWESTERN DEWEY COUNTIES...

At 558 PM MDT, a severe thunderstorm was located 7 miles southeast of
Klein Ranch, or 27 miles southwest of Mclaughlin, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Firesteel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4539 10115 4542 10147 4547 10147 4547 10171
      4554 10169 4555 10169 4557 10140 4567 10117
TIME...MOT...LOC 2358Z 264DEG 26KT 4557 10128 

HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
318 
WWUS53 KABR 090008
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
608 PM MDT Tue Jun 8 2021

SDC031-041-090015-
/O.CON.KABR.SV.W.0015.000000T0000Z-210609T0015Z/
Corson SD-Dewey SD-
608 PM MDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTH CENTRAL CORSON AND NORTHWESTERN DEWEY COUNTIES...

At 606 PM MDT, a severe thunderstorm was located 9 miles southeast of
Klein Ranch, or 24 miles southwest of Mclaughlin, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained spotters reported quarter sized hail at 6 pm MDT 
         two miles north of Firesteel.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Firesteel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4542 10147 4547 10147 4557 10140 4567 10117
      4546 10116 4540 10127
TIME...MOT...LOC 0006Z 264DEG 26KT 4558 10120 

HAIL...1.00IN
WIND...60MPH
 
$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:25 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 8, 1:25 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
225 PM CDT Tue Jun 8 2021

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 225 PM CDT Tue Jun 8 2021

Storms continue to fire along the warm front stretching across
southwest ND this afternoon. A few have come close to Corson County,
but the environment in the warm sector is more capped without the
focus point of the boundary to aid lift.

Low pressure will move into western and central SD this evening.
Drier air at the mid levels east of the Missouri and across south
central SD will impede showers and thunderstorms. However, west
river, including Corson and Dewey counties, could see a few strong
to severe storms. This is especially true as the warm front
reorients and retrogrades to a sharper southwest to northeast
direction that travels through western Corson. A few showers may
linger into Wednesday morning in the sfc trough axis just east of
the Missouri River. Drier air then moves in again from the west for
the remainder of the day Wednesday.

Temperatures will remain well above average with highs climbing into
the 90s again on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM CDT Tue Jun 8 2021

Our persistent pattern continues with the 500mb low and trough
extending from the Gulf of AK through WA/OR/CA. The surface low will
be over eastern MT. The main change with this one is the extra 500mb
support with a sizable wave ejecting east-northeast from OR/CA/NV at
daybreak through ID/WY/MT through the daytime hours Thursday, with
the surface low quickly deepening as it moves into western ND
Thursday night and into south central Canada Friday morning while
becoming nearly stacked from the sfc-500mb. Expect plenty of
moisture to surge in from the open Gulf of Mexico. Not only will we
be expecting strong to severe storms, but the best chance of
rainfall over the past week and looking out a week ahead. While we
are hoping for the rain, most are not overly enthused about stronger
storms or the potential for frequent lightning that could cause fire
starts. The SPC outlook looks reasonable at this point, highlighting
our western counties, central SD and into ND where the best forcing
will be after about 09Z. Will need to continue to monitor the latest
forecast trends. The frontal boundary will shift east of our area
around 15Z Friday, with plenty of dry air quickly shifting in. The
cooler air will also be a bonus, with highs back to around 80
degrees Friday and Saturday. Temperatures return to around 90
degrees Saturday, with rh values falling into the upper teens to
around 25 percent. At this point, if precipitation does fall
Thursday night and the lighter wind forecast continues, fire weather
concerns would be mitigated. Looking ahead, 90s look common for
highs through next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1224 PM CDT Tue Jun 8 2021

Terminals KABR,KATY,KPIR,KMBG

Breezy southeast winds will persist through this evening, diminish
a bit overnight and then pick up again on Wednesday. VFR
conditions are expected except in the vicinity of thunderstorms
near KPIR and KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Jun 8, 3:48 AM MDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CDT Tue Jun 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-091000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A couple of strong to severe storms will be possible tonight mainly
for locations along and west of the Missouri River valley. Damaging
winds would be the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible on Wednesday with any
severe threats remaining low. A much better chance for potentially
strong to severe storms will be possible Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-091000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
448 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible Wednesday with any severe
threats remaining low. A round of strong to severe storms will be
possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 3:34 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
334 PM MDT Tue Jun 8 2021

SDZ003-082200-
Corson SD-
334 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
400 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Watauga, or 26 miles east of Lemmon, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morristown and Watauga.

LAT...LON 4595 10145 4580 10147 4581 10176 4595 10177
TIME...MOT...LOC 2134Z 176DEG 10KT 4586 10162

Lueck
Special weather statement, Jun 8, 4:18 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
418 PM MDT Tue Jun 8 2021

SDZ015-082245-
Dewey SD-
418 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Green Grass, or 7 miles north of Eagle Butte, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Timber Lake, Firesteel, Little Moreau Rec Area, Green Grass,
Glencross and northern Cheyenne River Reservation.

LAT...LON 4547 10134 4547 10108 4545 10092 4502 10123
      4508 10140
TIME...MOT...LOC 2218Z 200DEG 18KT 4511 10128

Lueck
Local storm report, Jun 8, 4:39 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
539 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     MCINTOSH                45.92N 101.34W
06/08/2021  M63 MPH          CORSON             SD   MESONET

            MESONET STATION MCTS2 MCINTOSH (SD MESONET).

&&

TMT
Special weather statement, Jun 8, 5:12 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
512 PM MDT Tue Jun 8 2021

SDZ003-082345-
Corson SD-
512 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON COUNTY UNTIL
545 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Shambo Ranch, or 33 miles north of Dupree, moving east
at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Shambo Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4563 10184 4563 10132 4547 10139 4547 10187
TIME...MOT...LOC 2312Z 276DEG 41KT 4553 10168

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:34 PM MDTSevere Thunderstorm WarningABRCampbell, Corson56 min
Jun 7, 7:26 PM MDTSevere Thunderstorm WarningABRCampbell49 min
Jun 7, 11:18 PM MDTSpecial Weather StatementABRRoberts57 min
Jun 8, 3:34 PM MDTSpecial Weather StatementABRCorson26 min
Jun 8, 3:45 PM MDTSevere Thunderstorm WarningABRCorson45 min
Jun 8, 4:18 PM MDTSpecial Weather StatementABRDewey27 min
Jun 8, 4:33 PM MDTSevere Thunderstorm WarningABRCorson42 min
Jun 8, 4:46 PM MDTSevere Thunderstorm WarningABRCorson, Dewey44 min
Jun 8, 5:11 PM MDTFlash Flood WatchABRCorson, Dewey4 hr
Jun 8, 5:12 PM MDTSpecial Weather StatementABRCorson33 min
Jun 8, 5:54 PM MDTSevere Thunderstorm WarningABRCorson51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.